Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 113, NWS Wakefield, VA

July 28, 2007Goochland County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 28, 2007, 5:35 PM EDT for Goochland County, Virginia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2007, 5:35 PM EDT (21:35 UTC)
Expired
Jul 28, 2007, 5:54 PM EDT
In force
19 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Goochland County, VA

The radar

The Norfolk radar (KAKQ), 100 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2007-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2007-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 282135
SVRAKQ
VAC075-282215-
/O.NEW.KAKQ.SV.W.0113.070728T2135Z-070728T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 PM EDT SAT JUL 28 2007

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GOOCHLAND COUNTY IN CENTRAL VIRGINIA...

* UNTIL 615 PM EDT

* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SABOT...OR ABOUT 9 MILES SOUTHEAST OF GOOCHLAND. THIS STORM WAS
  NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SABOT BY 540 PM EDT...
  6 MILES SOUTH OF OILVILLE BY 615 PM EDT...

PLEASE SEND YOUR REPORTS OF HAIL AND/OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAAS NATIONAL WEATHER SERVICE IN
WAKEFIELD AT...1...800...7 3 7...8 6 2 4.

LAT...LON 3764 7786 3756 7766 3770 7765 3773 7780

$$

WAMSLEY
1 follow-up statement
000 
WWUS51 KAKQ 282154
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
554 PM EDT SAT JUL 28 2007

VAC075-282204-
/O.CAN.KAKQ.SV.W.0113.000000T0000Z-070728T2215Z/
GOOCHLAND VA-
554 PM EDT SAT JUL 28 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GOOCHLAND COUNTY
IS CANCELLED...

PLEASE SEND YOUR REPORTS OF HAIL AND/OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAAS NATIONAL WEATHER SERVICE IN
WAKEFIELD AT...1...800...7 3 7...8 6 2 4.

LAT...LON 3764 7786 3756 7766 3770 7765 3773 7780

$$

WAMSLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:10 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 28, 4:10 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
410 PM EDT SAT JUL 28 2007

.SYNOPSIS...
A TR OF LOW PRESSURE REMAINS STATIONARY EAST OF THE MOUNTAINS
TONIGHT AND SUNDAY. THE LOW WILL STRENGTHEN...AS IT TRACKS ACROSS
NORTH CAROLINA ON MONDAY. BY TUESDAY...THE LOW WILL PUSH
OFFSHORE...ALLOWING WEAK HIGH PRESSURE TO BUILD IN FROM THE NORTH
FROM TUESDAY NIGHT INTO THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
CURRENTLY HAVE MULTIPLE BOUNDARIES ALL OVER THE CWA...HAVE GONE
WITH SCTD LATE AFTN/EVENG TSTMS FOR BULK OF THE CWA...GNRLY
EXPECTING ABOUT 40% COVERAGE. ON ERN SHORE...AIRMASS IS A BIT MORE
STABLE SO HAVE GONE ISOLATED THERE. SHEAR IS WEAK SO WIDESPRD SVR
LOOKS UNLIKELY TONIGHT...BUT FLASH FLOODING WILL BE POSSIBLE DUE
TO SLOW MOVENT OF STORMS. ISO STRG GUSTY WINDS/HAIL WILL ALSO BE
POSSIBLE WITH DEEPEST CONVECTION. CONVECTION WILL WANE AFTER
02/03Z...ALTHOUGH WITH WK SFC TROUGHING...HAVE LEFT A 20% POP IN
FOR OVERNIGHT. A LITTLE MORE HUMID THAN PAST FEW NIGHTS...SO LOWS
WILL BE A LITTLE WARMER...MAINLY IN UPPER 60S/LWR 70S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
BETTER CHANCES FOR ORGANIZED CONVECTIVE ACTIVITY BY SUNDAY
AFTN...AND ESPECIALLY ON MONDAY AS NXT SHORTWAVE ROUNDS THE BASE
OF THE AMPLIFYING TROUGH. ON SUNDAY...LOW LVL FLOW WILL BE MORE SE
THAN TODAY...WHICH WILL ENHANCE COVERAGE OF PRECIP BY AFTN. HAVE
POPS INTO 40-50% RANGE ALL ZONES...ALONG WITH HIGHS MAINLY NEAR
90. MSTR WILL CONTINUE TO INCREASE SUN NGT/MONDAY...WITH BOTH THE
GFS/NAM SHOWING A DEEPENING SFC LOW TRACKING ACRS THE CAROLINAS.
HAVE GONE WITH LIKELY POPS FRO SRN ZONES/HIGH CHC NORTH ON MONDAY.
SEVERE THREAT APPEARS SOMEWHAT LMTD DUE TO ONLY MODEST LOW LVL
INSTABILITY WITH DEEP ELY FLOW DEVELOPING N OF THE BNDRY. THERE COULD
BE SOME DECENT DIRECTIONAL SHEAR HOWEVER...SO WILL NEED TO
MONITOR. TEMPS MONDAY WILL BE HELD IN THE 80S WITH AMPLE CLOUD
CVR...ALTHOUGH SIDED CLOSER TO WARMER MAV NUMBERS AT THIS POINT.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
GFS/ECMWF BOTH DEPICT MID LEVEL TROUGHING ALIGNED ALONG THE E
COAST ON TUESDAY...SHIFTING OFF THE COAST WED AND THU AS RIDGING
BUILDS EASTWARD FROM THE PLAINS. HAVE CONTINUED WITH CHC POPS
SOUTH/SCHC POPS NORTH TUE. AS SFC LOW TRACKS FARTHER OFFSHORE
WED/THU...WITH WEAK HIGH PRESSURE TO THE NW...CONTD WITH 20-30%
DIURNAL POPS IN SRN ZONES...DRY ELSEWHERE. RETURN FLOW/NXT FRONT
APPROACH INTO NXT WEEKEND WITH A RETURN TO CHC POPS SAT FOR ALL
ZONES. OVERALL...TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PERIOD.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
PTCHY IFR/MVFR ERY TDA (PDS OF LIFR CIG/VSBY AT SBY)...AND PSBL MVFR
IN SCTD CNVTN LATER THIS AFTN/EVE...OTRW VFR TDA. SIMILAR CONDS
XPCTD TNGT THROUGH ERY NEXT WK.

&&

.MARINE...
WINDS CONTINUE OUT OF THE SOUTH INTO THE EVENING HOURS AT 10 TO
15 KTS BEFORE DECREASING LATER TONIGHT. LOOK FOR A FEW ISOLATED
SHRA/TSTMS INTO THE EVENING PERIOD. SRLY FLOW WIL CONTINUE INTO
EARLY NEXT WEEK (EXPCT STRONGEST WINDS LATE AFTN/EVE) BEFORE AN
ENE WIND DVLPS TWRDS TUE. WILL CONTINUE WITH THOUGHTS OF WINDS BLO
SCA CRITERIA THROUGH WED.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...BROWN
NEAR TERM...BROWN
SHORT TERM...BROWN
LONG TERM...BROWN
AVIATION...CY
MARINE...WAMSLEY
Hazardous weather outlook, Jul 28, 10:24 AM EDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1024 AM EDT SAT JUL 28 2007

ANZ630>633-650-652-654-656-658-MDZ021>025-NCZ012>017-030>032-102-
VAZ048-049-060>100-291430-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
1024 AM EDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY
PRODUCE HEAVY DOWNPOURS ALONG WITH GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY PRODUCE HEAVY
DOWNPOURS ALONG WITH GUSTY WINDS AND SMALL HAIL ON SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BROWN

In the hours before

Local storm report, Jul 28, 4:56 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
456 PM EDT SAT JUL 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             NORFOLK INTERNATIONAL A 36.90N 76.20W
07/28/2007  E0.88 INCH       CITY OF NORFOLK    VA   PUBLIC

            SEVERAL REPORTS OF NICKEL SIZE HAIL IN NEIGHBORHOODS NEAR
            NORFOLK INTL AIRPORT.

&&

KCS
Special weather statement, Jul 28, 4:57 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
457 PM EDT SAT JUL 28 2007

VAZ082-282200-
CHARLES CITY VA-
457 PM EDT SAT JUL 28 2007

...STRONG THUNDERSTORMS MOVING THROUGH CHARLES CITY COUNTY...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS OVER CHARLES CITY COUNTY...WITH THE
STRONGEST CELL OVER ROXBURY. THESE STORMS WERE MOVING EAST AROUND 5
TO 10 MPH. THE STORMS WILL REACH ROXBURY AT 505 PM EDT...ADKINS
STORE AT 525 PM EDT...AND ROACHES CORNER AT 550 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IN ADDITION...
RAINFALL RATES OF 1 TO 2 INCHES WITHIN AN HOUR WILL CAUSE
CONSIDERABLE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

HURLEY
Local storm report, Jul 28, 5:18 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
518 PM EDT SAT JUL 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             NORFOLK INTERNATIONAL A 36.90N 76.20W
07/28/2007  E0.88 INCH       CITY OF NORFOLK    VA   TRAINED SPOTTER

            NICKEL HAIL REPORTED IN OCEANVIEW SECTION OF NORFOLK

&&

KCS
Local storm report, Jul 28, 5:19 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
519 PM EDT SAT JUL 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             NEWPORT NEWS            37.08N 76.51W
07/28/2007  E0.75 INCH       CITY OF NEWPORT NE VA   TRAINED SPOTTER

            REPORTED AT WOODSIDE AND DEMBIGH IN NEWPORT NEWS.

&&

KCS
Special weather statement, Jul 28, 5:19 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
519 PM EDT SAT JUL 28 2007

MDZ022-024-025-282215-
INLAND WORCESTER MD-MARYLAND BEACHES MD-WICOMICO MD-
519 PM EDT SAT JUL 28 2007

...STRONG THUNDERSTORM MOVING THROUGH EASTERN WICOMICO COUNTY...

AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 15 MILES WEST OF OCEAN CITY...MOVING
NORTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
WHALEYVILLE AT 525 PM EDT...SHOWELL AT 610 PM EDT...BISHOP AT 615 PM
EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE
STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

BROWN
Special weather statement, Jul 28, 5:34 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
534 PM EDT SAT JUL 28 2007

VAZ082-090-091-094-282230-
CHARLES CITY VA-JAMES CITY VA-NEWPORT NEWS/HAMPTON VA-YORK VA-
534 PM EDT SAT JUL 28 2007

...STRONG THUNDERSTORM MOVING INTO EASTERN JAMES CITY COUNTY...

AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF QUEENS LAKE...OR ABOUT 7
MILES SOUTHWEST OF GLOUCESTER POINT...MOVING NORTHWEST AT 10 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR BUSCH GARDENS AT 545 PM EDT...WATER
COUNTRY U.S.A. AT 550 PM EDT...CARVER GARDENS AT 555 PM EDT...YORK
TERRACE AT 600 PM EDT...WILLIAMSBURG AT 605 PM EDT...CAMP PEARY AT
610 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE
STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

BROWN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:34 PM EDTSevere Thunderstorm WarningAKQCity of Norfolk41 min
Jul 28, 5:04 PM EDTSevere Thunderstorm WarningAKQYork, City of Newport News56 min
Jul 28, 5:15 PM EDTAreal Flood AdvisoryAKQCity of Norfolk, City of Portsmouth2 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.